First, I just want to state that the following are simply my opinions, and I hope I don’t offend you or anyone else on here with them. Personally, I don’t think you are being selfish or stupid, as you are trying to do what’s best for you and your family. I think it is always healthy to carefully consider what meds you take/choose not to take. As you know the ultimate decision must lie with you not anyone else including your docs, as you are the one that will have live with the consequences. You are so right that all of these meds have side effects. You must figure out if the potential risks outweigh the potential benefits, and it sounds like you have been considering these things carefully. I do however hope you will talk to your docs before discontinuing any meds.
I would just like to point out that this decision does not have to be an “either or” thing; you do not have to take all the meds currently rxed to you or none at all…there can also be a happy medium. For example, you could taper off of your pain pills but stay on betaseron. The progression meds for ms are not addictive, so that isn’t an issue. If you are not able to tolerate the interferons, you could also look into trying Copaxone (although you would almost certainly end up with irritation at the injection sites on this med too).
Basically, you are discussing two different types of meds in your post. The pain meds are for symptom control, and the betaseron is for progression. If you discontinue your pain meds you may feel more discomfort. If you stop the betaseron it could potentially have negative long-term or permanent consequences. I am sure you are well aware of this as you make your decision, and will do what is right for you at this time.
I think you are relatively newly dxed and new to betaseron? If so, I also wanted to mention that there can be quite an adjustment period (both physically and psychologically) as you start these injections. It is fairly common to struggle with taking these meds in the beginning and to want to go off of them. If you haven’t already, I would suggest you talk to your docs (neuro? pcp?) about your concerns.
I don’t know how much my middle of the night ramblings will help you, but I figured I’d put them out there. These are really tough decisions, and sometimes it is hard to clearly see the best path to take. Best of luck to you!
Have you talked through your decision with your doctor? Does he know about your past addiction problem? There is also the possibility that Betaseron is causing some depression in you (which is treatable), and once you get through that, you'll be able to think through your decision more clearly. It's also possible that he'll talk with you about switching to Copaxone, for example, which has much fewer side effects than the Betaseron, and might be better for you.
The falling asleep all the time - are you attributing that to the Betaseron, or to one of the other medications you're on? MS-related fatigue will happen with or without medication, so if that is the cause, you'll not do much for it by stopping your other meds. You'll liklely still fall asleep -- and need to let your doctor know about this, so he can work with you on ways to treat that, or work around it.
You say you and your husband don't see much difference in your condition whether you take the medication or not. You do understand that the Betaseron (or the other disease-modifying drugs, Copaxone, Avonex, Rebif) won't "change your condition" at all..but may slow the progression of the disease? Multiple sclerorsis isn't like a disease where you can take medicine and feel better, see improvement -- it's medicine designed to slow the course of the disease so you don't worsen, not necessarily improve.
But yes, the decision does have to be yours, and your husband's, and your family. They're all stake-holders in this, not just you. If they all agree -- and you are sure you understand the possible consequences, then stopping the meds isn't life threatening (like it is with some other disorders). Just has the potential of life-changing.
I want to address this more deeply but I am running out the door this morning. I think you have gotten some excellent advice here. Please know that we are NOT here to judge you. Taking medication of any kind is your decision and we will certainly allow you that. I would really like you to talk to your doctor too. You need to consider another med for progression. I know that copaxone was mentioned. It has many fewer side effects and for the most part does not need any sort of med to reduce its side effects. I don't think you are being selfish at all. This is you thinking about what is best for your family and for your kids. More later - hang in there.
Love and prayers,
Post Edited (Heather H.) : 4/19/2008 4:55:55 PM (GMT-6)
You have a lot going on here. I am truly sorry. You need to talk to your doctor and see what he has to say about all this. He may have some resources for you to try as well. The other thing you could do is contact your local chapter of the National Multiple Sclerosis Society. They have have all sorts of programs that can support you both emotionally and medically.
I have read and re-read all these posts and I cannot think of anything to add that is really helpful. I the only thing I can think of is that I would like you to remember that any decision you make in the near future does not have to be a permanent one. Circumstances sometimes change. If in the future your financial situation is better, you could go back to meds you opted to drop. I know that addiction is one of your conerns but none of the progression therapies is addictive. I would also think that you could check with the major drug companies (Rebif, Copaxone, Avonex, and Betaseron) and see if any would offer you support in receiving meds at a discount or grant type program. They are all different and may have different ways to support someone in your situation. If there is one company willing to help you, then see if you can get your doc to write a script for that med.
Your post is tragic and admirable. Please know that you are in my prayers. Please keep us posted as to how you are doing.